If you abruptly stop taking prednisone or taper off too quickly, you might experience prednisone withdrawal symptoms:
- Severe fatigue
- Body aches
- Joint pain
Prednisone is similar to cortisol, a hormone naturally made by your adrenal glands. If you take prednisone for more than a few weeks, your adrenal glands decrease cortisol production. A gradual reduction in prednisone dosage gives your adrenal glands time to resume their normal function.
The amount of time it takes to taper off prednisone depends on the disease being treated, the dose and duration of use, and other medical considerations. A full recovery can take anywhere from a week to several months. Contact your doctor if you experience prednisone withdrawal symptoms as you are tapering off the drug.
Aug. 05, 2014
- Firestein GS, et al. Kelley's Textbook of Rheumatology. 9th ed. Philadelphia, Pa.: Saunders Elsevier; 2013. https://www.clinicalkey.com. Accessed April 4, 2014.
- Dinsen S, et al. Why glucocorticoid withdrawal may sometimes be as dangerous as the treatment itself. European Journal of Internal Medicine. 2013;24:714.